Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2002, 7:43 PM CDT for Ward County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2002, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 16, 2002, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:00 PM CDT | Thunderstorm Wind 50 M | Minot, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 170043 SVRBIS NDC101-170145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 742 PM CDT SUN JUN 16 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA THIS INCLUDES THE CITY OF MINOT * UNTIL 845 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF MINOT TO 4 MILES NORTH OF MAKOTI...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FOXHOLM AND DES LACS AT 750 PM MINOT AT 755 PM CDT RYDER AT 755 PM CDT LAT...LON 4845 10176 4797 10186 4790 10099 4842 10108 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:50 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 16, 2:50 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT SUN JUN 16 2002 SCATTERED SHOWERS AND THUNDERSHOWERS IN SOUTHERN SASKATCHEWAN AND NORTHEAST MONTANA ARE ASSOCIATED WITH A SURFACE TROUGH WHICH IS MOVING EAST. THERE IS A SLIGHT CHANCE OF CONVECTIVE PRECIPITATION DEVELOPING IN WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING WEST OF A DEWPOINT DISCONTINUITY BOUNDARY. UPPER RIDGING WILL OCCUR LATER TONIGHT AND THEN THE AVN AND ETA SHOW A WEAK IMPULSE COMING OVER THE RIDGE ON MONDAY. WILL NOT INTRODUCE PRECIPITATION TO FORECAST MONDAY SINCE THE 1000/500 MB RH IS STILL LOW. THE CHANCE OF PRECIPITATION WILL BE GREATER LATE TUESDAY WHEN AN UPPER BROAD TROUGH APPROACHES AND A SURFACE COLD FRONT MOVES INTO THE STATE. THIS FEATURE SHOWS GOOD TIME CONTINUITY FROM LAST NIGHTS MRF RUN TO THIS MORNINGS AVN. THE UPPER FLOW TURNS ZONAL LATE WEDNESDAY AS WEAK HIGH PRESSURE BUILDS AT THE SURFACE. A CHANCE OF PRECIP WILL RETURN FRIDAY AS THE UPPER FLOW BECOMES SOUTHWEST AND CONTINUES UNTIL THE UPPER TROUGH PASSES ON SUNDAY. .BIS...NONE LM
In the hours before
Special weather statement, Jun 16, 4:03 PM CDT, 3 hours 40 minutes before
NDZ001-009-017-162303- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 403 PM CDT (300 PM MDT) SUN JUN 16 2002 SCATTERED THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN SASKATCHEWAN AND ARE MOVING SOUTHEASTWARD INTO DIVIDE AND NORTHERN WILLIAMS COUNTIES. SHOWERS AND THUNDERSTORMS IN NORTHEASTERN MONTANA ARE ALSO MOVING TOWARD MCKENZIE COUNTY. THIS ACTIVITY WILL CONTINUE INTO THE LATE AFTERNOON AND EVENING HOURS. LIGHT TO MODERATE PRECIPITATION AND BRIEF GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. KROLAK
Local storm report, Jun 16, 6:42 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT SUN JUN 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM KILLDEER ND .75 INCH HAIL
06/16/02 DUNN REPORTED BY STORM
SPOTTER. DIME SIZE
HAIL WITH LARGE HAIL
DRIFTS.Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.